Alert archive / Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 32, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 8, 2024, 1:38 PM EDT for Charlotte County, Halifax County, Virginia. It was in force for 8 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2024, 1:38 PM EDT (17:38 UTC)
- Expired
- Aug 8, 2024, 9:30 PM EDT
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Charlotte County, VA, Halifax County, VA
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:59 PM EDT | FLASH FLOOD | South Boston, VA | Poplar Creek overflowed its banks and flooded the bridge near the intersection of Summit Drive and Railroad Avenue. |
| Aug 8, 3:24 PM EDT | FLASH FLOOD | Scottsburg, VA | The 3000 block of Scottsburg Road was closed due to flooding. |
| Aug 8, 7:50 PM EDT | FLASH FLOOD | 3 Wnw Madisonville, VA | Little Cub Creek overflowed its banks and flooded Tower Road near the intersection with Thorntons Mill Road. |
| Aug 8, 8:30 PM EDT | FLASH FLOOD | 1 Nnw Mt Laurel, VA | Flooding has closed the road from Mt Laurel Road to Black Walnut Road. |
| Aug 8, 9:30 PM EDT | FLASH FLOOD | 2 E Phenix, VA | Stockdale Road (County Road 668) is closed due to flooding from Patrick Henry Highway to Hillcroft Road. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 81 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.6 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -252 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
208
WGUS51 KRNK 081738
FFWRNK
VAC037-083-090130-
/O.NEW.KRNK.FF.W.0032.240808T1738Z-240809T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
138 PM EDT Thu Aug 8 2024
The National Weather Service in Blacksburg has issued a
* Flash Flood Warning for...
Charlotte County in south central Virginia...
Halifax County in south central Virginia...
* Until 930 PM EDT Thursday.
* At 138 PM EDT, Doppler radar indicated heavy rain from Tropical
Storm Debby across the warned area. Between 1 and 2 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in an
hour. Additional rainfall amounts of 1.5 to 3 inches are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets, and underpasses.
* Some locations that will experience flash flooding include...
South Boston... Halifax...
Brookneal... Keysville...
Charlotte Court House... Phenix...
Virgilina...
This includes the following streams and drainages...
Ash Camp Creek, Bales Spring Branch, Ballous Creek, Allen Creek,
Banister River, Austin Creek, Aarons Creek, and Armistead Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports
and pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3702 7890 3721 7882 3725 7868 3719 7869
3719 7864 3717 7863 3714 7859 3715 7855
3709 7848 3708 7844 3689 7849 3670 7865
3663 7855 3669 7865 3668 7870 3654 7874
3654 7922 3706 7909 3703 7901 3705 7897
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
PW1 follow-up statement
798
WGUS71 KRNK 090135
FFSRNK
Flash Flood Statement
National Weather Service Blacksburg VA
935 PM EDT Thu Aug 8 2024
VAC037-083-090145-
/O.EXP.KRNK.FF.W.0032.000000T0000Z-240809T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charlotte VA-Halifax VA-
935 PM EDT Thu Aug 8 2024
...FLASH FLOOD WARNING HAS EXPIRED FOR CHARLOTTE AND HALIFAX
COUNTIES...
The flash flood warning was replaced with a flood warning, mainly
for standing water. The heavy rain has ended. Flash flooding is no
longer expected to pose a threat, but flooding from earlier rainfall
will remain an issue into Friday morning. Please continue to heed
remaining road closures.
A Flood Watch remains in effect until Friday evening for portions of
North Carolina, Virginia, and southeast West Virginia.
&&
LAT...LON 3702 7890 3721 7882 3725 7868 3719 7869
3719 7864 3717 7863 3714 7859 3715 7855
3709 7848 3708 7844 3689 7849 3670 7865
3663 7855 3669 7865 3668 7870 3654 7874
3654 7922 3706 7909 3703 7901 3705 7897
$$
WPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 11:46 AM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, Aug 8, 11:46 AM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1146 AM EDT Thu Aug 8 2024
.SYNOPSIS...
Moderate to heavy rainfall from current Tropical Storm Debby will
increase in coverage over the area Thursday into Friday, and will
increase the risk of flooding, especially along and east of the Blue
Ridge. Debby pushes to the northeast by Friday night, cooler
and drier air arrives by Saturday, and will bring more tranquil
weather for the start of the week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 1145 AM EDT Thursday...
Key Messages:
- High Risk of flooding today and tonight. Heavy rainfall
will likely result in considerable to catastrophic flash
flooding.
-Rotating storms could produce tornadoes across the Virginia
and North Carolina Piedmont.
At 11AM TS Debby was 80 miles southeast of Charlotte North
Carolina. Northwest edge of rainfall shield extended from
Amherst, VA to Boone, NC. The TS is moving slowly leading to
prolonged 1-2inch/hour rainfall amounts for the next 3 to 12
hours as the TS moves north.
Will be increasing wind gusts in the forecast based on current
observations across southern Virginia and Northern North
Carolina. However, the TS will gradually weaken, so the wind
threat will be mainly today and will diminish tonight. Due to
the combination of wind and saturated ground there have been
numerous trees reported down and the numbers of power outages
is increasing. A majority of these reports have been south of
Route 460.
No changes to temperatures at this time
Previous Discussion:
As of 300 AM EDT...
Tropical Storm Debby is currently located along on the South
Carolina coast, recently making landfall. Rain continues to develop
and increase in coverage and intensity across the Carolinas this
morning. Strong easterly flow ahead of Debby has resulted in areas
of upslope rain along and east of the Blue Ridge. These will
continue through the morning and increase in coverage as 850mb
moisture transport continues to strengthen. Main swath of rain
directly associated with Debby is beginning to push into Southside
Virginia and north central North Carolina. This will continue
through the morning and reach the 81 corridor by noon.
The threat for very efficient rainfall rates continues to increase
across our area. Fueled by high Precipitable Water and terrain
enhancement, high rainfall rates will likely result in flash
flooding over the Blue Ridge, Foothills, and Piedmont areas of
Virginia and North Carolina. Some convectively enhanced bands will
also occur across central Virginia, leading to the increased threat
of flash flooding. The aforementioned areas are where the confidence
of the heaviest rainfall remains. Heaviest rain timing appears to be
from 2pm this afternoon through 2am Friday.
The threat for very efficient rainfall rates continues to increase
across our area. Fueled by high Precipitable Water and terrain
enhancement, high rainfall rates will likely result in flash
flooding over the Blue Ridge, Foothills, and Piedmont areas of
Virginia and North Carolina. Some convectively enhanced bands will
also occur across central Virginia, leading to the increased threat
of flash flooding. The aforementioned areas are where the confidence
of the heaviest rainfall remains. Heaviest rain timing appears to be
from 2pm this afternoon through 2am Friday.
Secondary concern is the threat for rotating storms this afternoon
and tonight. Low pressure center will track somewhere along the 81
corridor through Virginia and the area of concern for tornadoes will
be in Central Virginia, particularly along and east of US29. Modeled
0-3km helicity values nearing 300 m2/s2 coinciding with CAPE nearing
1000 J/kg should support convective rainbands with embedded
supercells capable of producing tornadoes. To support this, several
radar confirmed tornadoes have already occurred this morning
across eastern North Carolina.
Be weather aware over the next 24 to 36 hours as conditions could
rapidly deteriorate. Have a way to receive warnings if a flash flood
warning or tornado warning is issued.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 AM EDT Thursday...
Key Messages:
1. Lingering light showers possible through Friday night.
2. Mostly dry weather expected for the remainder of the weekend.
The remnants of what is currently Tropical Storm Debby will be into
the upper Mid Atlantic and New England by Friday night, as the
system gets lifted northward by an upper trough. Some lingering
showers in the area are possible overnight and into early Saturday
morning, as a surface front pushes into the region from the west.
Behind the front and tropical system, a cooler and drier airmass
will build into the area, and high pressure will become situated
overhead through Sunday. For the remainder of the weekend, weather
will be much drier, and only very limited chances of precipitation,
mainly in NC and southward, as the front stalls across the
southeastern states.
Temperatures will be cooler, near to a couple degrees below seasonal
normals, in the mid to upper 70s in the west, and mid 80s in the
east. Plentiful sunshine and lower dewpoints are expected through
Sunday.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 AM EDT Thursday...
Key Messages:
1. Quieter weather pattern for beginning of the week, with limited
precipitation probabilities.
2. Temperatures near normal through the period.
A much quieter weather pattern is expected for the beginning of the
work week, with surface high pressure settled over the Ohio Valley
and Mid Atlantic region, keeping precipitation chances limited. Some
isolated to scattered showers and thunderstorms are possible
Tuesday afternoon, mainly along and south of the VA/NC border, as a
front drifts northward into the Carolinas, but probabilities are low
at this time.
Temperatures will be near normal through the period, in mostly the
70s west of the Blue Ridge, and low to mid 80s east.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
As of 300 AM EDT Wednesday...
Flight conditions continue to deteriorate this morning, with
most locations already sub-VFR. Expect conditions to continue to
worsen through the day as more widespread rainfall enters the
area. Rain intensity will increase through the day and expect
IFR/LIFR through tonight for all terminals.
Worst conditions appear to be from about 2pm this afternoon
through 2am Friday.
Winds also increase today as well, gusty at times into the 25kt
range.
AVIATION OUTLOOK...
Remnants of Debby continue moving N through the region through
Friday morning. Improving flight categories expected as Debby
moves away from the region Friday night. High pressure moves
into the region this weekend and VFR is expected outside of
areas of morning fog through early next week.
&&
.HYDROLOGY...
As of 315 AM EDT Thursday...
A rare High Risk for excessive rainfall has been issued for a
large portion on the area extending from the Blue Ridge of
Virginia and east into the Virginia and North Carolina Piedmont.
The last issued high risk for our area occurred in May of 2020
where significant flooding occurred with that event.
Expecting heavy rainfall to increase across the area today from
east to west as Debby continues to push inland across the
Carolinas, and then eventually north along the Blue Ridge
tonight. Very high ambient moisture associated with the tropical
remnants will allow very high efficient rainfall rates. Overall
much of the area remains in a drought, so should be able to
handle lower rainfall rates to an extent. However, the concern
is with convectively enhanced rainfall bands training
repeatedly across the mountains and Piedmont, coupled with PWAT
values exceeding 2.25 inches. This will produce large amounts of
rain within a short period of time, thus resulting in the high
risk of excessive rainfall.
Main stem river flooding is also expected in the Dan and
Roanoke River basins. Areawide 4 to 8 inches is expected and
likely to see several locations along the Roanoke and lower Dan
to go into flood stage by Friday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Friday evening for VAZ010>020-022>024-
032>035-043>047-058-059.
NC...Flood Watch through Friday evening for NCZ001>006-018>020.
WV...Flood Watch through Friday evening for WVZ042>044-507-508.
&&
SYNOPSIS...AS
NEAR TERM...AMS/BMG
SHORT TERM...AS
LONG TERM...AS
AVIATION...BMG
HYDROLOGY...BMGHazardous weather outlook, Aug 8, 4:02 AM EDT, 9 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 402 AM EDT Thu Aug 8 2024 VAZ007-009-090815- Tazewell-Smyth- 402 AM EDT Thu Aug 8 2024 This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...Today and tonight. There is a Slight Risk for excessive rainfall today and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-019-VAZ010>020-022>024-WVZ042>044-507-508-090815- Ashe-Alleghany NC-Watauga-Wilkes-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 402 AM EDT Thu Aug 8 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003-004-020-VAZ032-033-043-090815- Surry-Stokes-Yadkin-Patrick-Franklin-Henry- 402 AM EDT Thu Aug 8 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ005-006-VAZ044-058-090815- Rockingham-Caswell-Pittsylvania-Halifax- 402 AM EDT Thu Aug 8 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. VAZ034-035-045>047-059-090815- Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte- 402 AM EDT Thu Aug 8 2024 ...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for central Virginia and south central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Aug 8, 1:14 PM EDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
114 PM EDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1244 PM Non-Tstm Wnd Dmg 2 WSW Francisco 36.49N 80.39W
08/08/2024 Stokes NC 911 Call Center
The Surry County 911 Center reported that a
tree was down in the 9000 block of NC
Highway 89.
&&
RABLocal storm report, Aug 8, 1:26 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
126 PM EDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM Non-Tstm Wnd Dmg 3 NE Keeling 36.74N 79.26W
08/08/2024 Pittsylvania VA Public
The Pittsylvania County 911 Center reported
that a tree was down across Oak Grove Road
in the 600 block. Both lanes of the road
were blocked.
&&
RABLocal storm report, Aug 8, 1:29 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
129 PM EDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM Non-Tstm Wnd Dmg 2 NW Courtney 36.08N 80.66W
08/08/2024 Yadkin NC Public
Part of a roof blown off home and a few
trees down on Ina Lane near Lone Hickory
Road.
&&
CDGLocal storm report, Aug 8, 1:32 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
132 PM EDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM Non-Tstm Wnd Dmg Cascade 36.57N 79.66W
08/08/2024 Pittsylvania VA Public
The Pittsylvania County 911 Center reported
that a power line was down in the 5100 block
of Cascade Road.
&&
RABLocal storm report, Aug 8, 1:34 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
134 PM EDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM Non-Tstm Wnd Dmg 2 NE Meadows of Dan 36.76N 80.39W
08/08/2024 Patrick VA Trained Spotter
Several small trees and limbs down
throughout the Meadows of Dan area.
Scattered power outages throughout the area.
&&
RABLocal storm report, Aug 8, 1:37 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
137 PM EDT Thu Aug 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0134 PM Non-Tstm Wnd Dmg 1 S Concord 37.33N 78.98W
08/08/2024 Campbell VA 911 Call Center
The Campbell County 911 Center reported that
a tree was down in the 89800 block of
Village Highway approximately a mile or two
from the Village Market.
&&
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 2:12 PM EDT | Flash Flood Warning | RNK | Franklin, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 8 hr |
| Aug 8, 2:36 PM EDT | Flash Flood Warning | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, City of Lynchburg | 12 hr |
| Aug 8, 2:48 PM EDT | Special Weather Statement | RNK | Henry | 27 min |
| Aug 8, 4:30 PM EDT | Special Weather Statement | RNK | City of Roanoke | 15 min |
| Aug 8, 4:31 PM EDT | Special Weather Statement | RNK | City of Roanoke | 14 min |
| Aug 8, 5:07 PM EDT | Special Weather Statement | RNK | Giles | 23 min |
| Aug 8, 5:32 PM EDT | Flash Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 6 hr |
| Aug 8, 6:46 PM EDT | Special Weather Statement | RNK | City of Danville | 14 min |
| Aug 8, 7:41 PM EDT | Flash Flood Warning | RNK | Floyd, Montgomery | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.